Athens 2016 Registration Programme Exhibitor Information Virtual Exhibition Satellite Meetings
ATHENS escrs

Posters

Search Abstracts by author or title
(results will display both Free Papers & Poster)

A case of immunosuppressive therapy triggering severe phantom limb pains

Poster Details

First Author: N.Burgess UK

Co Author(s):    L. Jiang   M. Rana           

Abstract Details

Purpose:

We describe a case of a 71 year old Caucasian man who experienced phantom limbs pains instigated by immunosuppressive therapy.

Setting:

This patient was followed-up within the ophthalmology departments of University Hospitals Coventry and Warwickshire NHS Trust and Birmingham Midland Eye Centre from 1993 to the current day.

Methods:

This gentleman had an extensive history of persistent ocular surface inflammation with cicatrisation likely due to extended use of topical glaucoma medication. This was unresponsive to multiple courses of topical steroids and antibiotics. During his management a diagnosis of mucous membrane pemphigoid was made and systemic immunosuppression was commenced to control the ocular inflammation. His medical history included acute ischaemia of the left arm secondary to arterial thrombosis. Following failed attempts to re-vascularise the limb with multiple operations a left above elbow amputation was carried out. Medical history also included previous bladder cancer and seborrhoeic dermatitis managed with topical steroids.

Results:

The immunsuppressive medication included Mycophenolate, Cyclophosphamide, Methotrexate, Prednisolone, Dexamethasone, Azathioprine and Cyclosporin. He experienced intense phantom limb pains manifesting as severe pain, bruising and heavy sensations in his amputated limb. These pains were severely exacerbated when on the immunosuppressive medication, reduced in severity when the intervals between administration doses were prolonged and resolved on termination of the medication.

Conclusions:

Phantom limb pains are experienced by most patients at some point following amputation. There is currently very little literature on the role of immunosuppressive therapy causing exacerbation of phantom limb pains. Amputation causes severe degeneration to the nerves and subsequent changes to the pain pathway including central sensitisation. It is possible that these changes ensure that patients with amputations are more susceptible to the effects of immunosuppressive therapy. This is a unique case of a clear association between immunosuppressive therapies causing recurrence of severe phantom limb pains. FINANCIAL DISCLOUSRE: NONE

Back to Poster listing